Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
130 Doctors are Online

Hair loss, have been prescribed propecia. Possible side effects of propecia?

User rating for this question
Very Good
Answered by

Practicing since : 1996
Answered : 988 Questions

Is Propecia safe?

Hi --

I'm a 25 year old male who's beginning to experience hair loss. My dermatologist prescribed me Propecia, but after reading online about cases in which it caused PERMANENT sexual side effects, I'm very nervous to take it.

For example:


I know the FDA has approved this, and that the clinical trials show low incidences of side effects, but I'm wondering if you have opinions about the long term safety or if you have personal experience prescribing this drug for hair loss?

Posted Mon, 30 Apr 2012 in Hair Loss
Answered by Dr. Bharat Chawda 12 hours later

Thank you for posting the query,

Thats a interesting question you have asked.

I went through the article you had posted with great interest .
It does talk about persistence of erectile dysfunction after discontinuation of treatment with Finestride.
Other than this there have been few regulatory agencies who have reported the same .
But I would also like to share one of the literature I recently read(by journal of american academy of dermatology) which said that the incidence of sexual dysfunction is more in patients who were already aware of such side effects and thus psychological reason also comes to play in such situations.

So this would mean that there is no one reason for such side effects ,but there are other adjoining reasons also which may lead to sexual dysfunction.

I've been prescribing this medicine for last 12 years for male pattern hair loss and in my clinical experience ,I have not come across any patient complaining of persistence of sexual dysfunction after discontinuing the medicine.Even though I have had patient with similar problems during the course of medicine.
Basically these side effects are temporary (if at all seen) and this is what we convey to our patients while counselling.

Having said all this I leave it to the patient to decide whether they want to take it or not.

Hope I have answered your query. Should you have additional concerns regarding this issue I would be happy to address them.

Dr.Bharat chawda

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor